Hail, Champaign
- When
- June 12, 6:40 AM CST to 6:45 AM CST
- Where
- Champaign County, 1 mi N of Urbana
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.114, -88.200
Areas of low pressure tracking along a stationary frontal boundary draped across central Illinois triggered two large thunderstorm clusters during the morning of June 12th. One cluster impacted Champaign and Vermilion Counties, causing minor wind damage and dropping hail as large as ping pong balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Areas of low pressure tracking along a stationary frontal boundary draped across central Illinois triggered two large thunderstorm clusters during the morning of June 12th. One cluster impacted Champaign and Vermilion Counties, causing minor wind damage and dropping hail as large as ping pong balls. The second cluster formed further west and brought damaging wind gusts, large hail, and flash flooding to portions of Schuyler and Morgan Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 12, 4:43 AM CST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 543 AM CDT Sun Jun 12 2022 .SYNOPSIS... Issued at 345 AM CDT Sun Jun 12 2022 Scattered thunderstorms will develop across central Illinois this morning. While not all areas will receive rain, a few spots will pick up locally heavy amounts. After that, heat and humidity will build as high temperatures soar into the middle to upper 90s Monday through Wednesday. && .SHORT TERM...(Today and tonight) ISSUED AT 345 AM CDT Sun Jun 12 2022 A nearly stationary frontal boundary extending from southern Iowa E/SE into southern Indiana will serve as the focusing mechanism for scattered convection today. While the primary upper low remains well to the north over Ontario, a short-wave trough tracking around its southern periphery will provide the necessary lift along the boundary to trigger a few thunderstorms this morning. Most CAMs suggest scattered areal coverage early in the day, with the storms gradually decreasing from west to east during the afternoon as the wave departs. Upper heights will be on the rise across the Midwest today: however, due to at least partial cloud cover and a few storms, temperatures will be held in the middle to upper 80s. With the boundary only shifting slightly northward today and a 50-55kt 850mb nocturnal jet slated to develop from Kansas eastward into Illinois, think scattered convection will once again develop after dark tonight. Low temperatures will range from the middle 60s north of the boundary near Lacon...to the middle 70s south of the front across the S/SW KILX CWA. .LONG TERM...(Monday through Saturday) ISSUED AT 345 AM CDT Sun Jun 12 2022 Scattered storms will be ongoing early Monday morning, but will tend to diminish as the day progresses due to rising upper heights and the front pushing much further north. There have been some indications that another cluster of storms may develop along the boundary during the day Monday, with models varying on the exact location/timing. While many 00z CAMs suggest the storm cluster may track across northern Illinois Monday afternoon, the 06z HRRR has shifted it further north into Wisconsin and delayed it until Monday evening. Whatever the case may be, there is still quite a bit of uncertainty about convective evolution on Monday. If storms materialize further south, an outflow boundary or at the very least a cirrus shield from the convection may impact at least the northern half of the KILX CWA. This could potentially keep temps down somewhat across part of the area. Given 850mb temps progged to exceed 25C, afternoon highs will soar well into the 90s...but only if outflow remains to the north. At this point, will forecast highs in the lower 90s along/north of I-74 and will hold off on a Heat Advisory until convective trends become more evident. Heat headlines will be required CWA-wide on Tuesday and Wednesday as upper ridging builds into the region and pushes any threat for convection well to the north into the Upper Midwest/Great Lakes. With air temperatures climbing into the middle to upper 90s and dewpoints reaching the 70s, peak heat index values will exceed 105 across the board both days. After that, a significant short-wave noted on latest water vapor imagery off the Pacific Northwest coast will track eastward and flatten the prevailing upper ridge by the middle of the week. This will push a weakening cold front southward into central Illinois late Wednesday into Thursday. While some models suggest scattered storms along/northwest of I-55 as early as Wednesday afternoon, think the best chance for rain will be delayed until Wednesday night. Once the front passes, temperatures will cool back into the upper 80s/lower 90s for the end of the week. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 543 AM CDT Sun Jun 12 2022 Latest radar mosaic is showing widely scattered showers developing across the area...especially from I-55 westward. Model consensus suggests a period of scattered thunder through midday before the activity pushes eastward into Indiana. Based on radar trends and latest HRRR, have included a 3-hour window of VCTS at all terminals this morning, ending at KCMI by 18z. Skies will partially clear this afternoon/evening: however, a strengthening nocturnal jet will lead to increased cloud cover and scattered showers/thunder once again well after dark. Have opted not to mention thunder in the forecast for tonight just yet, instead carrying VCSH at all sites after 05z. Winds will be light through the entire 12z TAF period. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Barnes SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Barnes
Hazardous Weather Outlook National Weather Service Lincoln IL 447 AM CDT Sun Jun 12 2022 ILZ027>031-036>038-040>057-061>063-066>068-071>073-131000- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 447 AM CDT Sun Jun 12 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Today and tonight. There is a chance for strong to severe thunderstorms from mid morning through mid afternoon. Damaging winds, large hail, and an isolated tornado are all possible. Additional storms are possible across central Illinois overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance that storms could redevelop across portions of central Illinois Monday morning and afternoon. While exact timing and placement details remain uncertain, if storms are able to develop, the environment will be favorable for them to become severe. Heat and humidity will build across the region Monday through Wednesday with heat index values rising into the 100 to 110 degree range each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 9 AM and 2 PM. Deubelbeiss
Special Weather Statement
National Weather Service Lincoln IL
721 AM CDT Sun Jun 12 2022
ILZ045-121245-
Champaign-
721 AM CDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of central Champaign
County through 745 AM CDT...
At 720 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Of The Woods, or near Champaign, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Champaign and Thomasboro around 725 AM CDT.
Urbana around 730 AM CDT.
Other locations in the path of this storm include St. Joseph and
Sidney.
This includes the following highways...
Interstate 57 between mile markers 237 and 253.
Interstate 74 between mile markers 175 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4020 8838 4035 8834 4036 8794 3996 8800
TIME...MOT...LOC 1220Z 298DEG 21KT 4020 8828
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DeubelbeissThe Lincoln radar (KILX), 97 km away, was scanning. The volume nearest the first event began at 12:40 UTC.
5 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Trees were damaged along Leverett Road.
A grain elevator was damaged at the corner of Leverett Road and County Road 1350 East.
An outbuilding was destroyed.
Several streets were flooded in Rushville.
A 6-inch diameter tree limb was blown down.
The large hail knocked out a skylight and beat down crops.
Several trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031401, 1031406, 1031408, 1031412, 1031402, 1031400, 1031413, 1031403, 1031410.